Ohio, 2006

Flash Flood and Flooding in Ohio, July 28 to 29, 2006

July 28 to 29, 2006 · NWS ILN · 4 events in 4 counties and zones

2 flood, 1 lightning, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 28, 3:05 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 3:05 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT FRI JUL 28 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
STRONG UPPER LEVEL RIDGE FROM THE ROCKIES THRU THE SE WITH A BAND
OF WESTERLIES THRU THE GREAT LAKES. IN THE WNWRLY FLOW A SIGNIFICANT
S/W PASSED THRU THE AREA EARLY TODAY. ANOTHER WEAK S/W AXIS TO
DROP SE THRU THE OHIO VALLEY TNGT WITH THE FLOW BECOMING MORE
NWRLY. NOSE OF 35KT LOW LEVEL JET RESULTING IN AN AXIS OF LOW
LEVEL CONVERGENCE ACRS THE SOUTH THIS EVENING. LESS FORCING ACRS
THE NORTH BUT FCST SOUNDINGS INDICATE 50MB AVG CAPES OF
1500-2000 J/KG THIS EVENING. RADAR IS SHOWING WIDELY SCT CONVECTION
DEVELOPING ACRS THE CENTRAL/NORTH. HAVE TRENDED POPS FROM LKLY
ACRS THE FAR SOUTH TO LOW CHC NORTH. DUE TO LACK OF SIGNIFICANT
FORCING HAVE LIMITED THE NRN CONVECTION TO THIS EVENING AND
WITH LOSS OF FAVORABLE CONVERGENCE HAVE DROPPED THE SOUTH TO
LO CHC LATE.

ON SATURDAY MODERATE INSTBY IS AGN EXPECTED WITH CAPES AROUND
1500 J/KG DURG THE AFTN. WITH DRY AIR ALOFT AN ISOLD STORM CUD
PRODUCE GUSTY WINDS. BETTER FORCING AGN ACRS THE SOUTH WHERE
HAVE OPTD FOR CHC POPS AND SLIGHT CHC ACRS THE CENTRAL AND NORTH.
WITH LOSS OF HEATING AND DUE TO LACK OF UPPER SUPPORT HAVE ENDED
TSTMS ACRS THE REGION SAT NIGHT.

TEMP WISE...IN THE WARM MOIST AIRMASS...GENERALLY PREFER VALUES AT
OR SLIGHTLY ABOVE THE  MAV GUID THRU THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
KEPT CHANCE OF THUNDERSTORMS FOR SUNDAY WITH AMPLE RESIDUAL
INSTABILITY PREDICTED BEHIND DEPARTING UPPER TROUGH. EXPECT DRY
WEATHER MONDAY AND TUESDAY UNDER THE CENTER OF UPPER RIDGE.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY WHEN THE
UPPER RIDGE BREAKS DOWN AND ALLOWS INSTABILITY DUE TO COOLING
ALOFT.

TEMPERATURES WILL LIKELY BE AVERAGE TO ABOVE AVERAGE SUNDAY THROUGH
THURSDAY. EXPECT FRIDAY TO BE COOLER WITH FRONT DROPPING TO THE
SOUTHEAST OF THE AREA.

&&
.AVIATION /18Z-18Z/...
ISOLATED INSTABILITY SHOWERS AND THUNDERSTORMS WERE OCCURRING NORTH
OF MORE CONTIGUOUS PCPN ALONG AND SOUTH OF THE OHIO RIVER THIS
AFTERNOON. WITH THE RATHER SPARSE COVERAGE...WILL CONTINUE WITH JUST
CB MENTION THROUGH 22Z-23Z AT THE TERMINALS...WITH BRIEF MVFR CIGS
AT TIMES.

SKIES WILL SCATTER OUT THIS EVENING ONTO THE OVERNIGHT NW TO SE.
MVFR/IFR VISIBILITIES WILL BE LIKELY WITH THE EARLIER
RAINFALL...PERHAPS VLIFR AT KLUK. SW WINDS AROUND 10 KTS WILL
BECOME LIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 28, 4:08 AM EST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT FRI JUL 28 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
508 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT IDICIES WILL BE NEAR 100 THIS WEEKEND INTO THE MIDDLE OF NEXT
WEEK AS TEMPERATURES CLIMB TO AROUND OR ABOVE 90 ON A DAILY BASIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Special weather statement, Jul 28, 3:28 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT FRI JUL 28 2006

KYZ099-282100-
MASON KY-
428 PM EDT FRI JUL 28 2006

...A STRONG THUNDERSTORM WILL AFFECT MASON COUNTY THROUGH 500 PM
EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR LOWELL...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
MURPHYSVILLE...MAYS LICK...TUCKAHOE...WASHINGTON...MORANBURG...
LEWISBURG...MAYSVILLE...SOMO...ORANGEBURG AND RECTORVILLE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

HAWBLITZEL

The radar

The Cincinnati radar (KILN), 65 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Butler

When
July 28, 7:45 PM EST
Where
Butler County, Middletown
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

An 18 year old girl on a telephone received minor injuries from a lightning strike.

Flood, Shelby

When
July 28, 8:27 PM EST to 9:30 PM EST
Where
Shelby County, Sidney
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Cooper and Cisco Roads were flooded. Several cars were flooded in a parking lot at the Shelby County Fairgrounds.

Flood, Auglaize

When
July 28, 8:35 PM EST to 10:00 PM EST
Where
Auglaize County, New Bremen
Reported by
EMERGENCY MANAGER
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Numerous roads, including State Routes 119 and 364, were flooded.

Flash Flood, Miami

When
July 29, 12:15 AM EST to 1:00 AM EST
Where
Miami County, Covington
Reported by
LAW ENFORCEMENT
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Several roads were flooded in the western part of the county.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523507, 5523505, 5523506, 5523504.